Will antidepressants exacerbate my hair loss? — Donovan Hair Clinic

Will antidepressants exacerbate my hair loss?

Question

antidepressants-TE

 

QUESTION: Will antidepressants exacerbate my hair loss? Is is possible to get the treatment I need without making things worse, without inciting another TE?

 

Answer

Thanks for submitting this question. This is an important question and a common concern among many people. It's actually quite an involved question. We'll begin with the basics and then move into some important points for consideration.  The main point that individuals should be aware of is that the risk of shedding with antidepressants is a lot lower than most would think. It doesn't mean there's no risk, but it is far more likely that a person will NOT get shedding from their anti-depressant than actually experience shedding. 

Antidepressants are the third most common prescription medication in North America (behind cardiovascular drugs and anti-cholesterol drugs). Recent surveys estimate that one out of every six North Americans use some sort of psychiatric medication. About 12 % of these drugs are antidepressants.  Studies by the  National Center for Health Statistics (NCHS) have showed that the rate of antidepressant use in the United States among teens and adults increased by almost 400% between 1988–1994 and 2005–2008. Nearly 1 in 10 individuals in the United States use antidepressants. The age group with the highest use was women 40-50 where nearly 1 in 4 women between 40 and 50 taken antidepressants. Statistics in other countries around the world indicate that antidepressant use is on the rise. Antidepressant use in the UK is similar to the United States where 1 in 11 individuals used antidepressants last year. Citalopram (Celexa) and Sertraline (Zoloft) were the most commonly prescribed antidepressants in the United States. 

There are several classes of anti-depressants including selective serotonin reuptake inhibitors (SSRI's), serotonin and norepinephrine reuptake inhibitors (SNRI's), tricyclic antidepressants (TCA's), Wellbutrin and monoamine oxidase inhibitors (MAOI's).

Let's take a look at what is known about the risk of shedding (telogen effluvium) with these medications. 

 

Selective serotonin reuptake inhibitors (SSRIs)

Common SSRI's include fluoxetine (Prozac), citalopram (Celexa), sertraline (Zoloft), paroxetine (Paxil) and escitalopram (Lexapro). Litt's Drug eruption Manual estimates that shedding with SSRI's occurs in less than 1 in every 100 users. 

 

Serotonin and norepinephrine reuptake inhibitors (SNRIs)

Venlafaxine (Effexor) and duloxetine (Cymbalta) are common SNRI-based anti-depressants.  Litt's Drug eruption Manual estimates that shedding with SNRI's occurs in less than 1 in every 100 users. 

 

Wellbutrin

Wellbutrin is an anti-depressant that affects dopamine. Litt's Drug eruption Manual estimates that shedding with Wellbutrin occurs in less than 1 in every 100 users. 

 

Tricyclic antidepressants (TCAs)

Tricyclic antidepressants include a wide variety of drugs. Some preferentially inhibit the reuptake of serotonin (such as clomipramine, imipramine). Others preferentially inhibit the reuptake of norepinephrine (such desipramine and nortriptyline). Others yet are fairly balanced reuptake inhibitors of serotonin and norepinephrine (such as amitriptyline).  Litt's Drug eruption Manual estimates that shedding with TCA's occurs in less than 1 in every 100 users. 

 

Monoamine oxidase inhibitors (MAOIs)

MAOI's used in depression include Isocarboxazid (Marlin), Phenelzine (Nardil), Selegiline (Emsam), Tranylcypromine (Parnate). The exact incidence of telogen effluvium with these drugs is unclear, but MAOI's are generally thought to have the lowest shedding risk of all antidepressants (well under 1:100). 

 

Shedding with Antidepressants - Key Considerations

When a patient comes in to see me with worries that their antidepressant is causing hair loss, there are several things that need to be consider. I'll address each in turn

 

Possibility 1. The antidepressant is truly causing a "telogen effluvium" type hair loss

Typically, if an anti-depressant is truly implicated in a person's hair loss, the shedding starts in 4-8 weeks after starting the anti-depressant. It's a diffuse type shedding, meaning that the shedding occurs all over the scalp equally. Patients who experience shedding 6-8 months after starting the antidepressant or notice more hair loss in one area of the scalp than another probably do not have antidepressant related hair loss. Some other cause is implicated. 

 

Possibility 2. A telogen effluvium is present but it's not due to the antidepressant

One must always rule out other causes of excessive hair shedding in anyone who feels they are losing more hair on a daily basis.  Causes of shedding include high stress, low iron, thyroid problems, medications, dieting and internal illness. A patient who has depression from a thread problem may be shedding from the thyroid issue rather than the antidepressant they were started on.  A patient who has depression from lupus may be shedding from the autoimmune disease itself rather than the antidepressant they were started on. A careful history is essential. It is also mandatory that anyone with depression have blood tests as part of their work up for depression. All patients with depression should have already had blood tests. Similarly, it is mandatory that anyone with excessive hair shedding also have blood tests as part of their work up for excessive shedding. Many of the tests for excessive shedding are similar to the tests they may have had as part of their depression evaluation. The relevant hair related tests include hemoglobin, thyroid studies (TSH), ferritin (iron storage). Other tests may also be relevant depending on the person's specific history.  

 

Possibility 3. The patient has a hair condition that is different than telogen effluvium but is a close mimicker

A variety of conditions can mimic (i.e. closely resemble) "telogen effluvium" including androgenetic alopecia and diffuse alopecia areata. These need to be carefully ruled out by a dermatologist. Similarly, other scalp issues which can be worsened by depression such as seborrheic dermatitis can increase the amount of daily shedding a person experiences. 

 

Summary

Anti-depressants can most certainly cause hair loss. However, when a patient says to me "I think my anti-depressant is causing my hair loss" - more often than not it's actually due to another cause. Individuals with depression who have experienced previous episodes of telogen effluvium should speak with their physicians about whether the risks and benefits of both antidepressants and hair shedding. Individuals who are considering antidepressants can weigh the less than 1 % chance of developing hair shedding from the drug against the potential life altering benefits of being treated properly for depression. 

 

Reference

1) Litt ‘s Drug Eruption Reference Manual 14th edition 2008

2) Moore TJ, et al. Adult Utilization of Psychiatric Drugs and Differences by Sex, Age, and Race.JAMA Intern Med. 2017.

3) Laura A. Pratt et al.  Antidepressant Use in Persons Aged 12 and Over: United States, 2005–2008. NCHS Data Brief No. 76, October 2011.  https://www.cdc.gov/nchs/data/databriefs/db76.htm (accessed Jul 2 2018)

 

 




Share This
-->